Minocycline-induced hyperpigmentation in rheumatoid arthritis

Brian T. Fay, Annemarie P. Whiddon, Susan Puumala, Natalie A. Black, James R. O'Dell, Ted R. Mikuls

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

Background: Minocycline is recognized as an effective, welltolerated therapy in rheumatoid arthritis (RA), although its use has been associated with the development of cutaneous hyperpigmentation. Objectives: To assess the clinical determinants and frequency of minocycline-induced hyperpigmentation in patients with RA. Methods: A retrospective medical record review of all patients with RA seen in 2 academic rheumatology practices was performed to identify subjects who had received at least 1 month of continuous minocycline therapy. Patient demographics, disease characteristics, medication use, and medication side effects were abstracted from the medical record. Using Cox proportional hazards regression and restricting the analysis to the initial minocycline course, we examined the association of patient factors and concomitant medications with the development of hyperpigmentation. Results: Of 121 patients with at least 1 minocycline course of 30 days or more, 44 (36%) developed documented hyperpigmentation, including 33 during the initial course over a median duration of 9.1 month (range 2.2=77.8 months). Hyperpigmentation was most commonly seen on the upper and lower extremities and the head/neck region. Minocycline-induced hyperpigmentation led to the discontinuation of treatment in 3 patients, with 12 additional patients receiving a dose reduction. Increasing age was the only clinical determinant significantly associated with hyperpigmentation (HR = 1.04; 95% CI 1.00 =1.07, P = 0.04). There were no significant associations of sex, weight, concomitant prednisone, or aspirin use with the development of hyperpigmentation. Conclusions: Minocycline-induced hyperpigmentation is a common complication seen with minocycline use in the treatment of RA, and seems to increase with age.

Original languageEnglish (US)
Pages (from-to)17-20
Number of pages4
JournalJournal of Clinical Rheumatology
Volume14
Issue number1
DOIs
StatePublished - Feb 2008

Keywords

  • Hyperpigmentation
  • Minocycline
  • Rheumatoid arthritis
  • Tetracycline

ASJC Scopus subject areas

  • Rheumatology

Fingerprint Dive into the research topics of 'Minocycline-induced hyperpigmentation in rheumatoid arthritis'. Together they form a unique fingerprint.

  • Cite this